Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS Dodge City, KS

June 27, 2020Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2020, 9:28 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 9:28 PM CDT (02:28 UTC)
Expired
Jun 27, 2020, 9:56 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KDDC 280228
SVRDDC
KSC055-069-081-280315-
/O.NEW.KDDC.SV.W.0134.200628T0228Z-200628T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
928 PM CDT Sat Jun 27 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Finney County in southwestern Kansas...
  Central Gray County in southwestern Kansas...
  Northeastern Haskell County in southwestern Kansas...

* Until 1015 PM CDT.

* At 927 PM CDT, a severe thunderstorm was located 10 miles north of
  Copeland, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cimarron, Ingalls and Charleston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3756 10072 3775 10083 3792 10052 3786 10025
      3766 10025
TIME...MOT...LOC 0227Z 244DEG 31KT 3769 10067 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
3 follow-up statements
002 
WWUS53 KDDC 280236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT Sat Jun 27 2020

KSC055-081-280246-
/O.CAN.KDDC.SV.W.0134.000000T0000Z-200628T0315Z/
Finney KS-Haskell KS-
936 PM CDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FINNEY AND
NORTHEASTERN HASKELL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3761 10064 3783 10064 3792 10052 3786 10025
      3766 10025
TIME...MOT...LOC 0236Z 237DEG 33KT 3775 10057 

$$

KSC069-280315-
/O.CON.KDDC.SV.W.0134.000000T0000Z-200628T0315Z/
Gray KS-
936 PM CDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL GRAY COUNTY...

At 936 PM CDT, a severe thunderstorm was located 7 miles south of
Charleston, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cimarron, Ingalls and Charleston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 10064 3783 10064 3792 10052 3786 10025
      3766 10025
TIME...MOT...LOC 0236Z 237DEG 33KT 3775 10057 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
146 
WWUS53 KDDC 280248
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
948 PM CDT Sat Jun 27 2020

KSC069-280315-
/O.CON.KDDC.SV.W.0134.000000T0000Z-200628T0315Z/
Gray KS-
948 PM CDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL GRAY COUNTY...

At 948 PM CDT, a severe thunderstorm was located very near Ingalls,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cimarron and Ingalls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 10056 3783 10057 3792 10052 3786 10025
      3773 10026
TIME...MOT...LOC 0248Z 237DEG 34KT 3783 10044 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
534 
WWUS53 KDDC 280256
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
956 PM CDT Sat Jun 27 2020

KSC069-280306-
/O.CAN.KDDC.SV.W.0134.000000T0000Z-200628T0315Z/
Gray KS-
956 PM CDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3772 10056 3783 10057 3792 10052 3786 10025
      3773 10026
TIME...MOT...LOC 0254Z 244DEG 31KT 3786 10035 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:00 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 7:00 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT Sat Jun 27 2020

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 1205 PM CDT Sat Jun 27 2020

Short range models indicate a weak upper level shortwave trough
moving east across the northern Colorado Rockies this afternoon and
into the high plains lee of the Rockies this evening. Steepening
low/mid level lapse rates and sufficient instability present will
set the stage for likely thunderstorm development in vicinity of a
lee side trough axis in eastern Colorado late this afternoon as a
series of H5 vort maxima kick out of the Rockies. CAMs show
thunderstorms then spreading eastward into west central and
possibly northern portions of southwest Kansas through mid/late
evening. Although a weak southwest flow aloft developing across
the region will provide less than favorable support, severe
potential increases somewhat as any possible storms move into a
pool of increased moisture/instability...with SBCAPE values in
excess of 2000 to 2500 J/kg...and modest deep layer shear
associated with a developing frontal boundary attendant to a
deepening surface low in southeast Colorado.

As for temperatures, look for lows down into the 60s(F) in west
central and much of southwest Kansas with the lower 70s(F) possible
in south central Kansas. Afternoon highs are expected well up into
the 90s(F) to near 100F Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 103 PM CDT Sat Jun 27 2020

A less active pattern takes hold early next week as ridging aloft
builds across the Central Plains while an extremely weak unorganized
flow prevails on the back side across the Western High Plains.
Medium range models indicate upper level troughing deepening, then
edging eastward across Intermountain West which may introduce
thunderstorm chances to more northern reaches of the Western High
Plains late Tuesday. A shortwave impulse is projected to cycle
through the larger scale trough axis during the day Tuesday then
lift northeast Tuesday evening helping to usher an attendant front
boundary into western Kansas. More finite details remain uncertain
due to timing and track of the upper level system, but thunderstorms
may be a possibility as far south as western Kansas Tuesday night.

Prevailing southerlies will continue to reinforce a much warmer air
mass across the high plains Monday and Tuesday with H85 temperatures
ranging from the upper 20s(C) in central Kansas to the lower 30s(F)
closer to the Colorado border. Expect to see highs up around to a
little above 100F both days. The projected frontal passage Tuesday
night should provide a break to the hotter temperatures with highs
holding to the 90s(F) Wednesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jun 27 2020

Thunderstorms will affect portions of west central and southwest
Kansas late this evening. The pattern looks somewhat similar to
last night, although the thunderstorm complex may not be quite as
organized. Nevertheless, we will carry VCTS in the TAF for a 3-hr
period late this evening at GCK, DDC, and HYS terminals and amend
as needed for more details on timing/removal as we go on through
the evening hours. Storms should clear all terminals in the 06-09Z
time frame. South winds will increase again during the day Sunday
with sustained speeds late morning through afternoon of 15 to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  97  72 101 /  20   0  10   0
GCK  64  98  69 103 /  30   0  10   0
EHA  65 100  69 103 /  20   0   0   0
LBL  67 100  69 103 /  20   0   0   0
HYS  67  96  72 100 /  30  10  10   0
P28  73  96  73  98 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Jun 27, 4:15 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
415 AM CDT Sat Jun 27 2020

KSZ030-031-043>046-061>066-074>081-084>090-280915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
415 AM CDT Sat Jun 27 2020 /315 AM MDT Sat Jun 27 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A broken line of thunderstorms will move west to east across the
area early this evening. Wind gusts around 60 mph and hail up to
half dollar size may occur in the better organized thunderstorms.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Hottest temperatures of the week are expected Tuesday and
Wednesday.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 27, 7:35 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
735 PM CDT Sat Jun 27 2020

KSZ061-074-280100-
Stanton KS-Hamilton KS-
735 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 800 PM
CDT/700 PM MDT/...

At 734 PM CDT/634 PM MDT/, Doppler radar was tracking a
collapsing shower near Johnson City, moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Hamilton, northwestern Grant and northeastern Stanton Counties.

LAT...LON 3782 10163 3764 10152 3763 10153 3760 10176
      3772 10184
TIME...MOT...LOC 0034Z 247DEG 15KT 3767 10175

SUGDEN
Special weather statement, Jun 27, 9:07 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
907 PM CDT Sat Jun 27 2020

KSZ084-085-280245-
Stevens KS-Morton KS-
907 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND WESTERN
STEVENS COUNTIES UNTIL 945 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Rolla, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10158 3714 10178 3737 10158 3735 10123
      3713 10118
TIME...MOT...LOC 0207Z 231DEG 28KT 3713 10161

SUGDEN
Special weather statement, Jun 27, 9:11 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
911 PM CDT Sat Jun 27 2020

KSZ076-077-087-280300-
Gray KS-Meade KS-Haskell KS-
911 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...SOUTHWESTERN
GRAY AND HASKELL COUNTIES UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Plymell to near Satanta.
Movement was east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sublette, Satanta, Montezuma, Copeland and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3772 10034 3740 10048 3739 10108 3773 10087
TIME...MOT...LOC 0211Z 258DEG 26KT 3772 10080 3739 10099

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:35 PM CDTSpecial Weather StatementDDCStanton25 min
Jun 27, 9:07 PM CDTSpecial Weather StatementDDCStevens38 min
Jun 27, 9:11 PM CDTSpecial Weather StatementDDCHaskell49 min
Jun 27, 11:01 PM CDTSpecial Weather StatementDDCKearny44 min
Jun 27, 11:13 PM CDTSpecial Weather StatementDDCTrego47 min
Jun 27, 11:15 PM CDTSpecial Weather StatementDDCFinney45 min
Jun 27, 11:25 PM CDTSpecial Weather StatementDDCGray50 min
Jun 27, 11:36 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny54 min
Jun 27, 11:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman23 min
Jun 28, 12:27 AM CDTSevere Thunderstorm WarningDDCFinney, Gray48 min
Jun 28, 1:53 AM CDTSpecial Weather StatementDDCNess, Trego82 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.